Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS Hanford, CA

July 20, 2018Madera County, Tuolumne County, California

NWS Hanford, CA issued this flash flood warning at Jul 20, 2018, 5:19 PM PDT for Madera County, Tuolumne County, California. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 5:19 PM PDT (00:19 UTC)
Expired
Jul 20, 2018, 6:53 PM PDT
In force
94 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

Counties Madera County, CA, Tuolumne County, CA

The radar

The San Joaquin Valley radar (KHNX), 161 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3410 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WGUS56 KHNX 210019
FFWHNX
CAC039-109-210315-
/O.NEW.KHNX.FF.W.0008.180721T0019Z-180721T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
519 PM PDT FRI JUL 20 2018

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Southeastern Tuolumne County in northern California...
  Northeastern Madera County in central California...

* Until 815 PM PDT.

* At 518 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Around an inch of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of southeastern
  Tuolumne and northeastern Madera Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3779 11921 3774 11927 3773 11926 3773 11924
      3771 11922 3774 11919 3774 11916 3773 11915
      3759 11919 3766 11936 3780 11929

$$

Andersen
1 follow-up statement
438 
WGUS76 KHNX 210153
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
653 PM PDT FRI JUL 20 2018

CAC039-109-210203-
/O.CAN.KHNX.FF.W.0008.000000T0000Z-180721T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tuolumne CA-Madera CA-
653 PM PDT FRI JUL 20 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN TUOLUMNE AND NORTHEASTERN
MADERA COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3779 11921 3774 11927 3773 11926 3773 11924
      3771 11922 3774 11919 3774 11916 3773 11915
      3759 11919 3766 11936 3780 11929

$$

Dudley

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:32 PM PDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 20, 1:32 PM PDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
132 PM PDT Fri Jul 20 2018

.SYNOPSIS...
High pressure continues to move eastward and will cool
temperatures slightly to around normal. Afternoon and early
evening thunderstorms will be possible for the Sierra crest areas
over the next several days. The slight cooling will continue over
the weekend, but by next week high pressure will once again move
into the region and bring a return to much above normal
temperatures.

&&

.DISCUSSION...
Air quality in the Yosemite National Park areas and thunderstorms
over the Sierra crest this afternoon and early evening are the
main short term concerns. Spoiler Alert: Longer term concern however,
is the strong ridge retrograding back into our region early next
week and raising temperatures across the region to much above
normal. Back to the short term, scattered showers and
thunderstorms are beginning to develop as of 1 PM courtesy of the
most recent satellite and radar imagery. The thunderstorms will
primarily stay over the crest areas as we have a southerly to
slightly southwesterly flow, due to being sandwiched between the
weak low pressure to the west and the high pressure to the east,
that will direct developing storms north to northeastward. The
main threats from these thunderstorms will be dangerous lightning,
heavy downpours and gusty erratic winds. Some localized flooding
will be possible due to the training of thunderstorms and weak
storm movement. Campers and hikers in these areas should be
vigilant and take adequate shelter if storms approach. Be
cautious of falling tree limbs or branches as winds can suddenly
knock these down onto tents and campers. As the high pressure
moves further east the inversion levels have been slightly
increasing however air quality in many parts of the Yosemite N.P.
and close proximity to the Ferguson fire will continue to suffer
as the inversion will not completely dissipate. As long as the
fire continues to burn, air quality will continue to be an issue.
Once the high pressure builds back in early next week it would
seem likely that conditions would further deteriorate, provided
the source of the smoke is still present. This is definitely not
good for ideally viewing all of the wonderful topographic
treasures that Yosemite has to offer.

As the high pressure once again builds into the region early next
week we will see significant synoptic heating take place and bring
some locations high temperatures well over the century mark. We
have elected to continue the Excessive Heat Watch for the Kern
County desert areas and expanded it to include the SJV,
surrounding foothills and Kern County Mountain areas from Tuesday
until Thursday evening. This will give people several days to
make sure their cooling devices are working well and take
precautions for their work week. Hot temperatures can be deadly.
Now would be a good time to just remind people to never leave
anyone or animals in an enclosed car as temperatures inside a
vehicle can become deadly in just minutes. Also, remember to stay
hydrated and take more breaks from work. (As if many of us
actually needed heat as a reason to do that.) These safety tips
could save your life!

&&

.AVIATION...
Areas of MVFR visibility in smoke will continue in the vicinity of
the Ferguson Fire in Mariposa County for at least the next 24 hours.
A chance of thunderstorms will be possible over the Sierra Nevada
between 19z today and 04z Saturday. Otherwise, VFR conditions will
prevail over the central California interior during the next 24
hours.

&&

.AIR QUALITY ISSUES...
Please see SFOAQAHNX for an Air Quality Alert

On Friday July 20 2018... Unhealthy for sensitive groups in Fresno
and Tulare Counties and Sequoia National Park and Forest.
Further information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is high.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Excessive Heat Watch from Tuesday afternoon through Thursday
evening CAZ089>095-098-099.

&&

public...Andersen
avn/fw...Andersen
synopsis...Andersen

weather.gov/hanford

In the hours before

Special weather statement, Jul 20, 5:05 PM PDT, 14 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
505 PM PDT FRI JUL 20 2018

CAZ096-210045-
Sierra Nevada from Yosemite to Kings Canyon CA-
505 PM PDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARIPOSA...
SOUTHEASTERN TUOLUMNE AND NORTHEASTERN MADERA COUNTIES UNTIL 545 PM
PDT...

At 504 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of June Lake. This storm was nearly stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Agnew Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3780 11920 3774 11927 3773 11926 3773 11924
      3771 11922 3774 11919 3773 11912 3762 11920
      3768 11936 3781 11935 3782 11922
TIME...MOT...LOC 0004Z 206DEG 1KT 3771 11927

Andersen

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:05 PM PDTSpecial Weather StatementHNXMono40 min
Jul 20, 5:46 PM PDTSpecial Weather StatementHNX44 min
Jul 20, 6:16 PM PDTSpecial Weather StatementHNX44 min
Jul 21, 3:36 PM PDTSpecial Weather StatementHNX24 min
Jul 21, 3:38 PM PDTSpecial Weather StatementHNX52 min
Jul 21, 4:04 PM PDTFlash Flood WarningHNXFresno, Tulare75 min

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.